What's the potential link? According to Golomb, it's possible that the drugs may cause problems by disrupting the way the body produces energy in cell. She added that vitamin D supplements may help such patients feel better.
But Fonarow, the UCLA cardiologist, said fatigue is not a common problem for patients on statins.
"Statins have been extensively studied in large-scale, long-term trials and have proven benefits that outweigh the potential risks of therapy," he said. "As with other medications, there are occasional side effects with statin therapy, and rarely, serious adverse events can occur. However, there are serious side effects of not taking statins, which include increased risk of heart attacks, strokes, and premature cardiovascular death."
Dr. Donald Smith, director of lipids and metabolism at Mount Sinai Medical Center's Cardiovascular Institute in New York City, agreed that fatigue doesn't appear to be a major problem for statin users. Even when it does exist, he said, it could be the result of other factors such as a lack of sleep, worry, or depression.
Smith also noted that the study hasn't been published in a medical journal yet, meaning it hasn't gone through the most rigorous kind of peer review.
Learn more about statins at the American Heart Association.
SOURCES: Gregg C. Fonarow, M.D., professor, cardiology, University of California, Los Angeles; Beatrice Golomb, M.D., Ph.D., associate professor of medicine, University of California, San Diego; Donald Smith, M.D., director of lipids and metabolism, Cardiovascular Institute, Mount Sinai Medical Center, New York City; American Heart Association's Cardiovascular Disease Epidemiology an
All rights reserved